This COVID Vaccine Side Effect Could Show Up a Week After Your Shot
Doctors are now warning that some people may experience this delayed reaction post-vaccination.
Many people have reported experiencing side effects after getting the COVID vaccine, which the Centers for Disease Control and Prevention (CDC) assures us is completely normal, showing that "your body is building protection" against the virus. According to the agency, the most common side effects are pain, swelling, fever, chills, tiredness, and headache. But doctors are now warning about a new, delayed vaccine side effect that some patients are exhibiting: a rash. Read on to find out more about how and why this reaction is arising, and for more on how you may respond to the vaccine, Dr. Fauci Says He Had These Side Effects From His Second Vaccine Dose.
A red rash has appeared on some people's arms after getting their COVID vaccine.
Some people are experiencing a rash on their arm after getting their COVID vaccine, USA Today reports. The rash, which can be as large as five or six inches across, always occurs on the arm where the shot was given. It's red, and can also be itchy and painful to the touch. Patients are dubbing it "COVID arm," while doctors refer to it as "delayed cutaneous hypersensitivity," which is a delayed and exaggerated immune response.
Esther Freeman, MD, a principal investigator at the global COVID-19 dermatological registry, which collects reports of people experiencing vaccine side effects, told USA Today that there are currently only 14 examples of this reported in the registry, but she said she believes there are more that haven't been reported. And for more coronavirus concerns, This One Type of Face Mask Is "Unacceptable," Warns the Mayo Clinic.
The rash could take a week after your shot to show up.
According to the CDC, side effects to the vaccine should "go away in a few days." But what's interesting with this specific side effect is that it could take more than a few days to show up—typically appearing five to nine days after your shot. "People are a little surprised because it's a long time after the shot," Freeman said. She also reassured that while it is "temporarily dramatic," it is harmless and should go away within 24 hours to a week after cropping up.
"Though if it's not just in that arm, or if anything lasts longer than a week, definitely reach out to your health care provider," Freeman cautioned. And for more up-to-date COVID news, sign up for our daily newsletter.
It has only appeared in those who have received the Moderna vaccine.
Freeman says this specific reaction has only occurred in people who have gotten the Moderna vaccine, not Pfizer. According to the U.S. Food and Drug Administration (FDA), a small number of these injection site rash reactions were reported in Moderna's clinical trials. "It doesn't mean you should get Pfizer instead of Moderna. It's not such a big deal," Freeman assured. And for more from this company, see why The Moderna CEO Just Made This Scary Prediction About COVID.
It tends to appear after your first dose, but you should still get your second.
Most people have reported this side effect as a reaction to their first dose of the Moderna vaccine, so they may be worried about going back for their second. However, Freeman says this isn't a concern that doctors are currently seeing as more patients get their second dose. "We don't want people to panic, and we don't want people to think they can't get their second dose just because they have this delayed reaction," Freeman said.
Kim Blumenthal, MD, an allergist, epidemiologist, and professor of medicine at Harvard Medical School, also explained to USA Today that delayed cutaneous hypersensitivity is not an infection and doesn't need to be treated with antibiotics. "If it's itching take antihistamine; if it's painful take Tylenol," she recommended. And for more on reactions to the vaccine, These Are the Side Effects of the New Johnson & Johnson Vaccine.